Death from EMLA overdose

EMLA is a popular anaesthetic cream, often used in paediatric patients prior to painful procedures like venesection (blood taking) or setting up IV cannulas (“drips”).
NBC reports :

The North Carolina Medical Board filed unprofessional conduct charges Thursday against a doctor who headed a laser hair removal clinic where a student died last year. Shiri Berg, a 22-year-old North Carolina State University student, died of a Lidocaine overdose Jan. 5, 2005, after she applied a powerful anesthetic gel to her legs in preparation for a laser treatment at Premier Body Laser and Skin Clinic, in Cary.

She must have really applied alot of EMLA cream to her legs! EMLA comes in tiny tubes and small adhesive patches and is meant for application a little at a time so it is extremely unlikely to overdose anyone accidentally.
It is however a good reminder that medication overdose can occur even with topical application of drugs (i.e. medication applied to the skin)
Drugs.com has information on EMLA including recommended doses.

The following are the maximum recommended doses, application areas and application times for EMLA based on a child’s age and weight:

Age and Body Weight Requirements/Maximum TotalDose of EMLA/Maximum Application Area/Maximum Application Time
0 up to 3 months or < 5 kg 1 g 10 cm 2 1 hour 3 up to 12 months and > 5 kg 2 g 20 cm 2 4 hours
1 to 6 years and > 10 kg 10 g 100 cm 2 4 hours
7 to 12 years and > 20 kg 20 g 200 cm 2 4 hours

Please note: If a patient greater than 3 months old does not meet the minimum weight requirement, the maximum total dose of EMLA should be restricted to that which corresponds to the patient’s weight .

Comment
Share
About

Malaysian physician, haematologist, blogger, web and tech enthusiast

Posted in - Health tips, - Palmdoc Tagged with: ,